Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jun 7, 2009, 1:24 PM MDT for Banner County, Scotts Bluff County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2009, 1:24 PM MDT (19:24 UTC)
- Expired
- Jun 7, 2009, 1:50 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Banner County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 071924 TORCYS NEC007-157-072015- /O.NEW.KCYS.TO.W.0010.090607T1924Z-090607T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 124 PM MDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTH CENTRAL SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 215 PM MDT * AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES EAST OF HAWK SPRINGS RECREATION AREA...OR 24 MILES SOUTHWEST OF SCOTTSBLUFF. THE TORNADIC STORM WAS MOVING EAST NORTHEAST AT 15 MPH. * THIS TORNADIC STORM WILL BE NEAR... MURRAY LAKE AROUND 215 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4177 10379 4158 10377 4157 10401 4172 10400 TIME...MOT...LOC 1923Z 180DEG 0KT 4171 10408 $$ RE
1 follow-up statement
000 WWUS55 KCYS 071950 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 150 PM MDT SUN JUN 7 2009 NEC007-157-071959- /O.CAN.KCYS.TO.W.0010.000000T0000Z-090607T2015Z/ BANNER NE-SCOTTS BLUFF NE- 150 PM MDT SUN JUN 7 2009 ...THE TORNADO WARNING FOR SOUTHERN SCOTTS BLUFF AND NORTHWESTERN BANNER COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND LONGER APPEARED TO BE SEVERE. LAT...LON 4177 10379 4158 10377 4157 10401 4172 10400 TIME...MOT...LOC 1949Z 180DEG 0KT 4171 10408 $$ RE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 7, 5:01 AM MDT, 8 hours 23 minutes earlier.
Area forecast discussion, Jun 7, 5:01 AM MDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 501 AM MDT SUN JUN 7 2009 .SHORT TERM...SUNDAY THROUGH TUESDAY MORNING... SOME LATE NIGHT CONVECTION AND WARNINGS WITH A COUPLE OF ONE INCH HAIL REPORTS TO START THE SHIFT. LATEST SURFACE ANALYSIS HAS COLD FRONT STRETCHING FROM CENTRAL WYOMING INTO NW KANSAS SPLITTING THE CWA. TO THE NORTHEAST OF THE FRONT LOW CLOUDS AND AREAS OF FOG ARE BEING OBSERVED AND PARTLY CLOUDY ON THE SOUTHWEST SIDE. QUESTION IS HOW MUCH FURTHER WILL THE FRONT AND COLD AIR PUSH. GUIDANCE PRODUCTS SHOW COLD AIR THROUGH THE ENTIRE CWA TODAY AND THEN A SLIGHT WARM UP MONDAY BUT WITH WELL BELOW NORMAL HIGHS EACH DAY. WITH UPPER LOW MOVING ALONG THE CANADIAN BORDER AREA WILL HAVE CYCLONIC UPPER FLOW OF WEST TO SOUTHWEST AND PRODUCE A CHANCE OF OVERRUNNING TYPE PRECIPITATION THROUGH THE END OF THE SHORT TERM. SPC HAS AREA IN GENERAL THUNDERSTORMS TODAY BUT HAVE CONCERNS WITH POSSIBLY SOME SEVERE WEATHER AGAIN LATE MONDAY. BOTTOM LINE IN THE SHORT TERM IS CLOUDY AND COOL WITH CHANCES OF PRECIPITATION. .LONG TERM...TUESDAY THROUGH SATURDAY... BELOW SEASONAL TEMPS WILL PERSIST DURING THE WEEK WITH SOME WARMING FOR THE WEEKEND. SCATTERED SHOWERS AND AFTERNOON AND EVENING TSTMS CAN BE EXPECTED EACH DAY WITH THE MORE ACTIVE DAYS AND POSSIBLY STRONG TSTMS LOOKING TO BE ON TUESDAY...FRIDAY AND SATURDAY OVER THE SOUTHEAST OR EASTERN PART OF THE CWA. EARLY ON...A COUPLE OF UNSEASONABLY COOL UPPER LOWS WILL BE MOVING ACROSS NORTHERN MT TUE AND TUESDAY NIGHT. FLOW ALOFT OVER OUR CWA BACKS TO SW ALLOWING A DECENT SHORTWAVE TROUGH TO LIFT ACROSS OUR CWA FROM THE SW. SO... THERE WILL BE A GOOD COVERAGE OF SHOWERS/TSTMS TUE AFTERNOON AND EVENING. STRONG TSTMS WILL BE A POSSIBILITY MAINLY FROM KCYS-KSNY AS NAM SHOWS GOOD INSTABILITY PULLING NORTHWARD WHILE GFS IS NOT QUITE AS BULLISH ON THIS. MODEL DIFFERENCES SHOW UP FOR THE REST OF THIS FORECAST PERIOD MAINLY DUE TO GFS TRYING TO PHASE REMAINS OF UPPER LOW OVER MT WITH ANOTHER MOVING INTO NORTHERN CA WHILE PREFERRED ECMWF KEEPS THESE SEPARATE. ECMWF SHIFTS MT UPPER LOW OUT TO THE ESE LATE WED AND WED NIGHT AND SHOWS MORE RIDGING OVER THE NORTHERN AND CENTRAL ROCKIES FOR THE WEEKEND. FOR NOW...WILL CONTINUE IDEA OF DIURNALLY TRENDED SCATTERED SHOWERS/TSTMS EACH DAY AS DESPITE BEING UNDER UPPER RIDGING THIS WEEKEND...INSTABILITY WILL INCREASE DUE TO WARMER TEMPS. && .AVIATION...LIFR CONDITIONS IN NEBRASKA PANHANDLE ON COLD SIDE OF FRONT AND AS FRONT CONTINUES TO PUSH SOUTHWEST LOW CLOUDS AND AREAS OF FOG SHOULD ROLL THROUGH ALL AERODROMES EXCEPT RAWLINS AND LARAMIE THROUGH MIDDAY TODAY AND THEN SLOWLY LIFT TO VFR CONDITIONS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...GRIFFITH LONG TERM...JLH
Hazardous weather outlook, Jun 7, 6:02 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 602 AM MDT SUN JUN 7 2009 NEZ001>003-019>021-054-055-WYZ059-060-066>070-081145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 602 AM MDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WITH REDUCED VISIBILITIES WILL OCCUR THIS MORNING ALONG WITH SOME SHOWERS AND THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING. A FEW THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN EARLY THIS MORNING AND AGAIN IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND AGAIN THIS AFTERNOON. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>065-081145- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY- 602 AM MDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SMALL HAIL AND BRIEF WIND GUSTS TO 45 MPH CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 7, 8:19 AM MDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 819 AM MDT SUN JUN 7 2009 NEZ002-071500- DAWES- 819 AM MDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL 900 AM MDT... AT 817 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM. SJC
Special weather statement, Jun 7, 10:02 AM MDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1002 AM MDT SUN JUN 7 2009 WYZ066-069-071645- CHEYENNE FOOTHILLS-LARAMIE RANGE- 1002 AM MDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 1045 AM MDT... AT 1002 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR CRYSTAL LAKE RESERVOIR...OR 19 MILES WEST OF CHEYENNE...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAINFALL. SJC
Local storm report, Jun 7, 10:11 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 18 WNW CHEYENNE 41.24N 105.11W
06/07/2009 E0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
SJCSpecial weather statement, Jun 7, 10:34 AM MDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1034 AM MDT SUN JUN 7 2009 WYZ066-069-071715- CHEYENNE FOOTHILLS-LARAMIE RANGE- 1034 AM MDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 1115 AM MDT... AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR CRYSTAL LAKE RESERVOIR...OR 17 MILES WEST OF CHEYENNE...MOVING SLOWLY EAST-NORTHEAST AT AROUND 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL OF UP TO AROUND THREE-QUARTERS OF AN INCH THROUGH 1115 PM MDT NEAR CURT GOWDY STATE PARK. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 342 AND 353. SJC
Local storm report, Jun 7, 10:45 AM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL 12 W CHEYENNE 41.15N 105.02W
06/07/2009 E0.50 INCH LARAMIE WY TRAINED SPOTTER
PEA SIZE HAIL FELL FOR NEARLY 10 MINUTES...THEN A MIX OF
PEA AND MARBLE SIZE HAIL OBSERVED.
&&
SJCSpecial weather statement, Jun 7, 11:09 AM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1109 AM MDT SUN JUN 7 2009 WYZ069-071815- CHEYENNE FOOTHILLS- 1109 AM MDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 1115 AM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS LARAMIE COUNTY. THE STORMS SHOULD PASS OVER AND CLOSE TO CHEYENNE AROUND 1130 AM AS THEY MOVE EAST NORTHEAST NEAR 20 MPH. LIGHTNING...BRIEF HEAVY RAIN AND SOME SMALL HAIL ARE LIKELY WITH THE STRONGER STORMS. RE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 11:18 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 57 min |
| Jun 7, 12:15 AM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 41 min |
| Jun 7, 12:51 PM MDT | Tornado Warning | CYS | Banner | 24 min |
| Jun 7, 1:00 PM MDT | Tornado Warning | CYS | Banner, Kimball | 45 min |
| Jun 7, 1:19 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 22 min |
| Jun 7, 2:50 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.